Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Taking Nabumetone for knee osteoarthritis. Suggest another medication?

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I have been taking 750mg of Nabumetone 2x daily for years due to knee osteoarthritis condition (no cartilage in either knee). Last week, on vacation in the White Mountains, NH, having realized that I forgot to bring along the medication, I opted to take Ibuprofen. (Given, Hep C liver issues, I knew that Ibuprofen is not the med for me.) However, I thought that for 3-4 days, I would "risk" using it since I wanted to climb with my cane at tourist attractions (Flume; Lost River- 1000 steps.) Anyway, I did the "hike" with family members and I feel quite certain that my pain was minimized because I took 600 mg. of Ibuprofen in the morning with food and again later in the afternoon another 600 mg with food. Once I returned home and felt certain the ibuprofen left my system, I stopped the ibuprofen and resumed taking the Nabumetone. Although, I have no ill effects from the Nabumetone, I don't benefit much re: pain relief from it either. I ask if it seems reasonable to either (A) increase the dosage of the Nabumetone or (B) consider another non-addictive, anti-inflammatory pain medication that should offer relative safety in consideration of my inflated live blood counts (I have ultrasound tests 2x annually and am watched by a top M.D. ... I am anticipating a call back from him as I write you for your opinion. ) Note: The Hep C (formerly non-A, non-B designation), I have had since 1975 surgical procedures.
I am 57 years of age, male, and 290 lbs. Thank you very much.
Posted Mon, 2 Sep 2013 in Medicines and Side Effects
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Hi, thanks for writing to XXXXXXX

After going through your entire description, I suggest you not to take any decision on your own either
* with regard to the increase in dosage of Nabumetone
* or taking another antiinflammatory medication
without consulting your treating doctor.

Also, this is to let you know that any analgesic medication taken over years will inevitably produce systemic adverse reactions. One of the important side effect is ANALGESIC NEPHROPATHY (damage to the kidneys).

So, approach your treating physician and follow their advice.

Hope I have addressed your query. Happy to help for any more clarification.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor